Alert archive / Missouri / Flash Flood Warnings in 2017

Flash Flood Warning 32, NWS Paducah, KY

May 27, 2017Mississippi County, Scott County, Stoddard County, Missouri

NWS Paducah, KY issued this flash flood warning at May 27, 2017, 8:52 PM CDT for Mississippi County, Scott County, Stoddard County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2017, 8:52 PM CDT (01:52 UTC)
Expired
May 27, 2017, 11:45 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Mississippi County, MO, Scott County, MO, Stoddard County, MO

The radar

The Paducah radar (KPAH), 70 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 1.9 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3385 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
2.5
Supercell composite
15.1

Open this sounding in Storm Lab

The text

As transmitted.

786 
WGUS53 KPAH 280152
FFWPAH
MOC133-201-207-280445-
/O.NEW.KPAH.FF.W.0032.170528T0152Z-170528T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
852 PM CDT SAT MAY 27 2017

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Mississippi County in southeastern Missouri... Scott County in 
  southeastern Missouri... Stoddard County in southeastern 
  Missouri...

* Until 1145 PM CDT

* At 848 PM CDT, Doppler radar indicated strong thunderstorms 
  producing heavy rain moving back into the warned area from the 
  west. Doppler radar estimates from 1 to 3 inches of rain have 
  already fallen from earlier storms. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Cape Girardeau, Sikeston, Dexter, Charleston, Scott City, East
  Prairie, Chaffee, Cairo, Bernie, Bloomfield, Advance, Oran, Miner,
  Benton, Morehouse, Puxico, Bertrand, Morley, Kelso and Essex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3687 8952 3686 8970 3663 8970 3663 9015
      3691 9026 3691 9025 3713 8996 3709 8978
      3722 8965 3725 8948 3704 8938 3699 8927
      3706 8931 3707 8926 3697 8910 3684 8918
      3676 8912 3674 8920 3666 8916 3656 8926

$$
1 follow-up statement
255 
WGUS73 KPAH 280319
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
1019 PM CDT SAT MAY 27 2017

MOC133-201-207-280328-
/O.CAN.KPAH.FF.W.0032.000000T0000Z-170528T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mississippi MO-Scott MO-Stoddard MO-
1019 PM CDT SAT MAY 27 2017

...THE FLASH FLOOD WARNING FOR MISSISSIPPI...SCOTT AND STODDARD
COUNTIES IS CANCELLED...

Though some rains will continue for awhile, the heavy rain threat 
has diminished and flash flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.


LAT...LON 3687 8952 3686 8970 3663 8970 3663 9015
      3691 9026 3691 9025 3713 8996 3709 8978
      3722 8965 3725 8948 3704 8938 3699 8927
      3706 8931 3707 8926 3697 8910 3684 8918
      3676 8912 3674 8920 3666 8916 3656 8926

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 27, 7:25 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 27, 7:25 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
725 PM CDT Sat May 27 2017

.MESOSCALE DISCUSSION...
Issued at 723 PM CDT Sat May 27 2017

Dynamic and complicated convective scenario remains in play across
the WFO PAH forecast area.

In coordination with SPC, the following counties that were in
Tornado Watch # 275 that just expired were placed back into
Tornado Watch #284 until 2 am CDT Sunday morning. Locations from
south of Van Buren to New Madrid have seen scattered severe/non-
severe thunderstorm activity, but the airmass still remains primed
with ESRL HRRR CAPE of 3000-5000 J/kg2 with decent upward
vertical velocities expected between 10 pm and midnight over the
new counties included in the new Tornado Watch #284 for southern
MO.

There are still active storms moving across these southeast
Missouri counties, so additional warnings may be possible earlier
this evening.

Reference SPC's Mesocale disussion # 878 issued earlier this
evening for more details on the storms in southeast Missouri this
evening.

The serial bowing segments moving through West Kentucky now should
work stabilize further convective activity through the remainder
of the evening.

May need to shave off part of the current PDS from some of the
Southern Illinois/Southwest Indiana counties along the Interstate
64 corridor. With boundaries still nearby, may hold these counties
in the watch until expiration.

&&

.UPDATE...
Issued at 152 PM CDT Sat May 27 2017

Rapid adjustments made to reflect current activity across the WFO
PAH Forecast area. Greatest concern at the moment will be the
convective complex moving from East Central Missouri, then along
and remnant outflow/frontal boundaries south of the Interstate 64
corridor...then again along the common borders of Southeast
Missouri, Northeast Arkansas, West Kentucky and Tennessee. |

UPDATE Issued at 1133 AM CDT Sat May 27 2017

Convection is developing along outflow boundaries and existing
warm frontal boundary over Southern Missouri and parts of Southern
Illinois and the Pennyrile of West Kentucky. Some local concern
that some of these storms along the boundary may go severe
severe before the main bowing line (developing derecho?) reaches
the WFO PAH CWA later this afternoon and this evening. Waiting to
see what SPC might do with the MDT risk area in their midday
update. Also added Flash flood Watch for Carter/Ripley counties
from 1 pm today through 7 am Sunday.(see hydro section).

&&

.SHORT TERM...(Today through Monday night)
Issued at 134 AM CDT Sat May 27 2017

New SWODY1 outlooks moderate risk for much of FA this pm/evening,
with all svr wx hazards possible. AM storms to our west are
modeled to affect western ptns FA later this morning, and may lay
out a boundary and also blow off debris clouds that could stall
development after daybreak. However, differential heating should
mix the atmos up enough to allow super charge to take place, with
high cape environ and steep mid level lapse rates revealed by
model soundings. At some point during the pm hours, cap should
break and convection become numerous to widespread, with
associated moderate risk of svr extending from late pm into/thru
the evening hours. Svr chances begin to diminish overnight as
large scale instability is lost the farther east storms push away
from source boundary/energy.

Primary cold front does not make actual passage until Sunday
evening, so until then, we'll be continuing pops along/ahead of
the boundary, and this includes a continued slight risk of severe
again for mainly Sunday afternoon/early evening.

.LONG TERM...(Tuesday through Friday)
Issued at 134 AM CDT Sat May 27 2017

The extended period continues to be troublesome with models flip
flopping the best chances for rain. Still dealing with another
frontal boundary passage on Tuesday/Tuesday night. The GFS has
been the most consistent with the timing of this feature but not
as much on QPF. Still, believe that precip chances need to be
included for that time frame given the consistency of this signal
and the consistency of the GFS ensemble precip means. At this time
our confidence does not warrant anything more than slight
chances.

The ECMWF was never that excited about Tuesday's rain prospects and
still isn't. Instead, the 12Z ECMWF brings a front down into the
area on Wednesday through Thursday. That is the exact same time that
the GFS brings in a reinforcing sfc high pressure system that dries
us out. However, the 00Z ECMWF is back to looking like the GFS with
the drier weather on Wednesday with the incoming sfc high. The early
part of the extended forecast is going to be hinged on exactly what
this large upper level low over the upper Great Lakes region/eastern
Canada does and the timing and strength of impulses rotating around
it. For now, leaning toward the more consistent GFS for guidance.

Given the above discussion, POPs will be low Tuesday through
Thursday given uncertainty's in the model signals. There has been
a stronger signal for more wet weather as we head into the latter
half of the week. However, the upper level pattern is not being
consistently resoled by the models very well at all. Yesterdays
runs indicated more of a southwesterly flow pattern setting up and
now the upper flow stays more west northwesterly through Friday.
We will continue to have POPs for late week, but work will need to
be done on fine tuning these chances as models grasp a better
handle on things.

&&

.AVIATION...
Issued at 152 PM CDT Sat May 27 2017

Current 18z Saturday TAF issuance will be a challenge with mutiple
boundaries focusing VFR to IFR changing conditions. Base forecast
includes thunderstorms in each TAF location. Main concern within
the next six ho9urs will be the KEVV, KCGI, and KPAH TAF locations
for lowered visibility.

&&

.HYDROLOGY...
Issued at 1133 AM CDT Sat May 27 2017

WPC recently upgraded parts of Southern Missouri in a Moderate
Risk of excessive rainfall through today and tonight. Given the
antecedent rainfall this morning, combined with the expected
position of the frontal boundary and outflows today, felt it was
prudent to add Carter and Ripley counties to the Flash Flood Watch
later this afternoon and tonight.

Depending on the propagation of the convection along the boundary
and the southern end of the expected wind-damaging MCS, may need
to extend the Flash Flood Watch to Wayne and Butler counties as
well. Will monitor the progression of the storms this afternoon.

Minimum rainfall of 1-1.25 inches is likely...with higher amounts
possible. Given the flashy nature of runoff and the terrain, as
well as the potential for higher public presence outdoors this
weekend, decided to go ahead with a Flash Flood Watch for Carter
and Ripley counties from 1 pm today through 7 am Sunday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...Flash Flood Watch until 7 AM CDT Sunday for MOZ107-108.

IN...None.
KY...None.
&&

MESOSCALE...Smith
UPDATE...Smith
AVIATION...Smith
HYDROLOGY...Smith
Hazardous weather outlook, May 27, 2:55 PM CDT, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
255 pm CDT Sat May 27 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
255 pm CDT Sat May 27 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Latest forecast trends indicate that an intense line of severe
thunderstorms will move into the northwest part of the outlook area,
namely southwest Illinois and Southeast Missouri, this afternoon and
again this evening. If a line of storms move through the area, they
will likely produce widespread wind gusts in excess of 80 mph. The
damaging winds could last up to an hour.

Depending on the intensity and duration of these lines of severe
storms, most of the thunderstorms could completely move through the
outlook area by midnight.

In addition to the damaging wind potential, isolated severe storms
may develop ahead of these lines of thunderstorms today and tonight.
These isolated storms would have the potential for large hail,
damaging winds, as well as a tornado.

At this time, the greatest risk for widespread severe thunderstorms
is later this afternoon and this evening. Heavy rainfall and deadly
lightning will also be storm hazards. Flash Flooding may also be a
possibility in parts of Southeast Missouri late this afternoon and
tonight.

A moderate risk remains is in place for most of the outlook area,
except parts of Southwest Indiana and a very small part of northwest
Kentucky. The remainder of the outlook area remains in an enhanced
risk of severe thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A slight risk of severe thunderstorms is forecast Sunday,
especially during the afternoon and early evening. Damaging winds
and hail are the primary severe weather hazards, with locally
heavy rain and deadly lightning also storm hazards.

Thunderstorms are also forecast Tuesday afternoon, and Wednesday
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected today and tonight.

Smith

In the hours before

Local storm report, May 27, 7:55 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
755 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND DMG     ANNA                    37.46N 89.24W
05/27/2017                   UNION              IL   TRAINED SPOTTER

            LARGE TREE AND NUMEROUS LIMBS DOWN NEAR UNION COUNTY
            HOSPITAL.

&&

RST
Local storm report, May 27, 8:01 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
801 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             3 NE HUNTER             36.92N 90.81W
05/27/2017  E1.00 INCH       CARTER             MO   TRAINED SPOTTER

            ON HWY 21 NEAR HWY 60 BETWEEN HUNTER AND ELLSINORE

&&

SP
Local storm report, May 27, 8:10 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
810 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             ELLSINORE               36.93N 90.75W
05/27/2017  M1.00 INCH       CARTER             MO   EMERGENCY MNGR

            ON HWY 60 NEAR TOWN

&&

SP
Local storm report, May 27, 8:18 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
818 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     JONESBORO               37.45N 89.27W
05/27/2017                   UNION              IL   TRAINED SPOTTER

            WIDESPREAD WIND DAMAGE INCLUDING A COLLAPSED GARAGE DUE
            TO TREE FALLING ON IT. NUMEROUS POWER POLES SNAPPED
            ACROSS TOWN.

&&

SP
Local storm report, May 27, 8:42 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
842 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             8 NW POPLAR BLUFF       36.85N 90.51W
05/27/2017  M1.50 INCH       BUTLER             MO   PUBLIC

&&

RST
Local storm report, May 27, 8:48 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
848 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             EASTWOOD                36.89N 91.03W
05/27/2017  M2.00 INCH       CARTER             MO   TRAINED SPOTTER

            HAIL SLIGHTLY LARGER THAN GOLFBALLS.

&&

RJP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:19 PM CDTSevere Thunderstorm WarningPAHCarter, Ripley41 min
May 27, 7:36 PM CDTTornado WarningPAHCarter, Ripley24 min
May 27, 7:57 PM CDTSevere Thunderstorm WarningPAHButler, Carter, Ripley, Wayne33 min
May 27, 8:19 PM CDTSevere Thunderstorm WarningPAHButler, Stoddard, Wayne41 min
May 27, 8:21 PM CDTFlash Flood WarningPAHButler, Wayne114 min
May 27, 8:41 PM CDTSevere Thunderstorm WarningPAHButler, New Madrid, Stoddard34 min
May 27, 8:42 PM CDTSevere Thunderstorm WarningPAHRipley33 min
May 27, 9:07 PM CDTFlash Flood WarningPAHCarter, Ripley113 min
May 28, 10:02 AM CDTRiver Flood WarningPAHButler, Stoddard39 hr
May 28, 10:21 AM CDTLake Wind AdvisoryPAHBollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid and 5 more10 hr

Nearby

Flash Flood Warnings in Missouri, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.